MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR CURVED CUP INTRODUCER; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 90128257
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/17/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a thr surgery, the bhr curved cup introducer broke internal to patient.The piece that the alignment guide attaches to broke off while pounding to the bhr cup in.The procedure was successfully completed without delay and it was unknown how the procedure was completed.No patient injury or other complications were reported.
 
Additional Manufacturer Narrative
H3, h6: a bhr curved introducer (part: 90128257, lot: s0703056) was returned for inspection after reporting that the instrument broke during surgery.It was reported that the piece that the alignment guide attaches to broke off while pounding the bhr cup during the procedure.No adverse affects, delays or patient harm was reported.A visual inspection was performed, the product quality was checked and confirmed.Laser markings were slightly faded but fully legible and correct.The product is non functional due to part broken and weakened structure.The part has been seen to be snapped off the device.Damage can be seen showing product misuse in addition to impact damage on the head consistent with surgical use.The threads are acceptable.A review of the complaint history for the bhr curved cup introducer was performed using part & batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the batch.Due to the age of the instrument, and as the manufacturer is out of business, the production records could not be retrieved or reviewed for the instrument reportedly involved in this incident.However, all the released instruments involved would have met manufacturing specifications at the time of production.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.Based on the available information and the returned instrument the probable root cause of this issue are unintentional user error caused by the impactor being hit in the wrong place.If further information is received then the complaint will be reopened and investigated.Based on this investigation, the need for corrective and preventative action is not indicated.The instrument will be retained at aurora uk as it cannot be repaired.

Brand Name
BHR CURVED CUP INTRODUCER
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
MDR Report Key12103014
Report Number3005975929-2021-00340
Device Sequence Number4816271
Product Code NXT
UDI-Device Identifier03596010533791
UDI-Public03596010533791
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/18/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/12/2011
Device Model Number90128257
Device Catalogue Number90128257
Device Lot NumberS0703056
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2021
Initial Date Received by Manufacturer 06/17/2021
Supplement Date Received by Manufacturer10/15/2021
Initial Report FDA Received Date07/01/2021
Supplement Report FDA Received Date10/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;